Can medicine capsules have an adverse effect on your health over time?

I know that there are hard capsules and soft gelatin capsules, and that once you take them they dissolve and release medication. However, I've been told to take vitamins as a tablet or tea as much as possible because over time, capsules can have an adverse effect on your stomach and overall health (regardless of whether you have an allergic reaction to the capsule or not). On the flip side, I've read that some types of soft gelatin capsules can actually be good for you because they contain protein. I'd like to understand more about this. Honestly, it wouldn't be the first time something was marketed as being "safe," but actually could cause harm later on. Both beliefs sound logical, but which bit of info is more accurate? Are they both accurate to a certain extent?
inquisitivemind
Asked Jun 18, 2012
Capsules are mostly made of gelatin which has been consumed by the public over a very long time. One would assume that any serious danger would have appeared a long time ago. That is not to say however that the ingredients in the capsule are always safe nor that an individual batch of capsules couldn't be contaminated.
Rob
Answered Jun 18, 2012
Soooooo, basically you don't know anymore than I do, huh? Thanks for the well-worded effort. :) Anyone else?
Rob's answer made perfect sense. Maybe you misunderstood. He's saying gelatin has a long history of widespread public consumption without being noted to cause adverse effects. So, gelatin likely isn't the culprit.

Other than that, you haven't prevented enough information for anyone to offer any other insight. It depends on how the studies were done and what's inside the capsule and how the study took that into consideration.

This confusion is par for the course. When there are two camps who both profit off the public believing they're right, you get two "accurate" contradictory statements. All you can do is try different options and see what works for you.
I never said it didn't make sense, it's just a non-answer. And incidentally, so is yours. Thanks for your effort too, though. Anyone else?
Sorry, I don't know how to make it any more obvious that there isn't a definitive answer to your question. Take what you/your health care practitioner think is sensible. If it causes adverse reactions, stop. If it doesn't, continue. It doesn't matter if every study says it's safe if you find that it doesn't work for your body.
You could just say "I don't know a definitive answer." I wouldn't think any less of you. I'd just thank you again for your honesty.
Maybe u should research the exact supplement u want to take. See if any adverse reactions for that dose & manufacturer are reported. It will still depend on ur body.
BrightStar
Answered Jun 19, 2012

TIP: If it's not your answer to this question, please click "Leave a Comment" button under the question to communicate with the question owner.

Categories